Alert archive / Kansas / Blizzard Warnings in 2009
Blizzard Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this blizzard warning at Dec 8, 2009, 3:40 PM CST for 6 counties in Kansas. It was in force for 14 hr. 15 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 8, 2009, 3:40 PM CST (21:40 UTC)
- Expired
- Dec 9, 2009, 5:49 AM CST
- In force
- 14 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Cloud County, KS, Marshall County, KS, Nemaha County, KS, Republic County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 8, 4:09 PM CST | HEAVY SNOW 11 | 3 W Oketo, KS | |
| Dec 8, 4:19 PM CST | HEAVY SNOW 10 | 4 Sse Morrowville, KS | DRIFTS CURRENTLY REPORTED UP TO 27 INCHES. |
| Dec 8, 4:21 PM CST | HEAVY SNOW 10 | 1 S Blue Rapids, KS | |
| Dec 8, 4:36 PM CST | HEAVY SNOW 11 | 5 Sse Concordia, KS | |
| Dec 8, 4:47 PM CST | HEAVY SNOW 9 | 2 W Corning, KS | |
| Dec 8, 5:01 PM CST | HEAVY SNOW 11 | Ne Waterville, KS | |
| Dec 8, 5:15 PM CST | HEAVY SNOW 12 | Scandia, KS | |
| Dec 8, 6:19 PM CST | HEAVY SNOW 12 | 4 Sse Morrowville, KS | HEAVY SNOW WITH REDUCED VISIBILITIES UNDER ONE-QUARTER OF A MILE |
| Dec 8, 6:26 PM CST | HEAVY SNOW 10 | 4 W Norway, KS | |
| Dec 8, 6:30 PM CST | HEAVY SNOW 12 | 6 N Glasco, KS | |
| Dec 8, 7:10 PM CST | HEAVY SNOW 13 | 3 W Oketo, KS | |
| Dec 8, 7:30 PM CST | HEAVY SNOW 13 | 4 Sse Morrowville, KS | 3 TO 4 FOOT DRIFTS |
| Dec 8, 8:57 PM CST | HEAVY SNOW 9 | Hiawatha, KS | |
| Dec 8, 9:29 PM CST | HEAVY SNOW 12 | 2 W Corning, KS | |
| Dec 8, 10:09 PM CST | HEAVY SNOW 11 | 1 W Baileyville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 474 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KTOP 082140 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 340 PM CST TUE DEC 8 2009 ...POTENT WINTER STORM CONTINUES INTO TONIGHT... .A STRONG UPPER LEVEL STORM SYSTEM WILL INTERACT WITH VERY COLD AIR IN THE NORTHERN PLAINS TO PRODUCE WINTER PRECIPITATION IN THE CENTRAL PLAINS. SNOW...HEAVY AT TIMES...WILL CONTINUE THIS EVENING IN NORTH CENTRAL AND NORTHEAST KANSAS...WITH A MIXTURE OF SNOW...SLEET...AND FREEZING RAIN EXPECTED IN EAST CENTRAL KANSAS. IN ADDITION...STRONG WINDS WILL DEVELOP TONIGHT CAUSING BLOWING AND DRIFTING SNOW AND BITTERLY COLD WIND CHILLS. KSZ008>012-020-090545- /O.CAN.KTOP.WS.W.0003.000000T0000Z-091209T1200Z/ /O.NEW.KTOP.BZ.W.0001.091208T2140Z-091209T1500Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA 340 PM CST TUE DEC 8 2009 ...BLIZZARD WARNING IN EFFECT UNTIL 9 AM CST WEDNESDAY... ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL 9 AM CST WEDNESDAY. THE WINTER STORM WARNING HAS BEEN CANCELLED. * BLIZZARD WARNING IS NOW IN EFFECT FOR AREAS FROM CONCORDIA TO HIAWATHA. * ACCUMULATIONS: STORM TOTAL ACCUMULATIONS OF 7 TO 12 INCHES WITH LOCALLY HIGHER AMOUNTS NEAR 15 INCHES. THE SNOW IS RATHER DRY AND POWDERY. * WINDS: WILL INCREASE AND BECOME NORTHWESTERLY AT 20 TO 30 MPH WITH GUSTS TO 40 MPH THIS EVENING...CAUSING SIGNIFICANT BLOWING AND DRIFTING SNOW ALONG WITH NEAR ZERO VISIBILITIES. WIND CHILL VALUES WILL FALL INTO THE MINUS 5 TO MINUS 20 DEGREE RANGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. ANY TRAVEL IS STRONGLY DISCOURAGED. IF YOU LEAVE THE SAFETY OF BEING INDOORS...YOU ARE PUTTING YOUR LIFE AT RISK. && $$ KSZ021>024-026-034>039-090545- /O.CON.KTOP.WS.W.0003.000000T0000Z-091209T1200Z/ CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY- MORRIS-WABAUNSEE-SHAWNEE- INCLUDING THE CITIES OF...CLAY CENTER...MANHATTAN...ABILENE... JUNCTION CITY...TOPEKA 340 PM CST TUE DEC 8 2009 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY. * ACCUMULATIONS: STORM TOTAL AMOUNTS COMMONLY FROM 6 TO 12 INCHES ALONG AND NORTH OF A LINE FROM HERINGTON TO OSKALOOSA...3 TO 6 INCHES SOUTH OF A LINE FROM HERINGTON TO OSKALOOSA. * WINDS: WILL INCREASE AND BECOME NORTHWESTERLY AT 20 TO 30 MPH WITH GUSTS TO 40 MPH THIS EVENING...CAUSING BLOWING AND DRIFTING SNOW...VERY LOW VISIBILITIES AND DROPPING WIND CHILL VALUES INTO THE MINUS 5 TO MINUS 20 DEGREE RANGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS... SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR WINTER SAFETY RULES...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR CAR IN CASE OF AN EMERGENCY. && $$ KSZ040-054>056-058-059-090545- /O.CON.KTOP.WW.Y.0009.000000T0000Z-091209T1200Z/ DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...LAWRENCE...EMPORIA...OTTAWA 340 PM CST TUE DEC 8 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY. * ACCUMULATIONS: A MIXTURE FREEZING RAIN...SLEET AND SNOW WILL CHANGE OVER TO ALL SNOW EARLY THIS EVENING. ADDITIONAL SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES. A GLAZING OF ROADS AND ELEVATED SURFACES IS LIKELY. * WINDS: WINDS WILL INCREASE AND BECOME NORTHWESTERLY AT 20 TO 30 MPH WITH GUSTS TO 40 MPH TONIGHT AND WILL CAUSE BLOWING SNOW IN THE OVERNIGHT HOURS. WIND CHILL VALUES WILL DROP INTO THE MINUS 5 TO MINUS 10 DEGREE RANGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS... SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR WINTER SAFETY RULES...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR CAR IN CASE OF AN EMERGENCY. && $$
4 follow-up statements
000 WWUS43 KTOP 082205 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 405 PM CST TUE DEC 8 2009 ...POTENT WINTER STORM CONTINUES INTO TONIGHT... .RESENT FOR MEDIA PARTNERS...A STRONG UPPER LEVEL STORM SYSTEM WILL INTERACT WITH VERY COLD AIR IN THE NORTHERN PLAINS TO PRODUCE WINTER PRECIPITATION IN THE CENTRAL PLAINS. SNOW...HEAVY AT TIMES...WILL CONTINUE THIS EVENING IN NORTH CENTRAL AND NORTHEAST KANSAS...WITH A MIXTURE OF SNOW...SLEET...AND FREEZING RAIN EXPECTED IN EAST CENTRAL KANSAS. IN ADDITION...STRONG WINDS WILL DEVELOP TONIGHT CAUSING BLOWING AND DRIFTING SNOW AND BITTERLY COLD WIND CHILLS. KSZ008>012-020-090615- /O.CON.KTOP.BZ.W.0001.000000T0000Z-091209T1500Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA 405 PM CST TUE DEC 8 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 AM CST WEDNESDAY... * BLIZZARD WARNING IS NOW IN EFFECT FOR AREAS FROM CONCORDIA TO HIAWATHA. * ACCUMULATIONS: STORM TOTAL ACCUMULATIONS OF 7 TO 12 INCHES WITH LOCALLY HIGHER AMOUNTS NEAR 15 INCHES. THE SNOW IS RATHER DRY AND POWDERY. * WINDS: WILL INCREASE AND BECOME NORTHWESTERLY AT 20 TO 30 MPH WITH GUSTS TO 40 MPH THIS EVENING...CAUSING SIGNIFICANT BLOWING AND DRIFTING SNOW ALONG WITH NEAR ZERO VISIBILITIES. WIND CHILL VALUES WILL FALL INTO THE MINUS 5 TO MINUS 20 DEGREE RANGE. * IMPACTS: THE COMBINATION OF BLOWING SNOW AND NEAR ZERO VISIBILITIES...STRONG WINDS AND DANGEROUSLY COLD WIND CHILLS WILL MAKE VENTURING OUTDOORS DANGEROUS OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. ANY TRAVEL IS STRONGLY DISCOURAGED. IF YOU LEAVE THE SAFETY OF BEING INDOORS...YOU ARE PUTTING YOUR LIFE AT RISK. && $$ KSZ021>024-026-034>039-090615- /O.CON.KTOP.WS.W.0003.000000T0000Z-091209T1200Z/ CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY- MORRIS-WABAUNSEE-SHAWNEE- INCLUDING THE CITIES OF...CLAY CENTER...MANHATTAN...ABILENE... JUNCTION CITY...TOPEKA 405 PM CST TUE DEC 8 2009 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY... * ACCUMULATIONS: STORM TOTAL AMOUNTS COMMONLY FROM 6 TO 12 INCHES ALONG AND NORTH OF A LINE FROM HERINGTON TO OSKALOOSA... 3 TO 6 INCHES SOUTH OF A LINE FROM HERINGTON TO OSKALOOSA. * WINDS: WILL INCREASE AND BECOME NORTHWESTERLY AT 20 TO 30 MPH WITH GUSTS TO 40 MPH THIS EVENING...CAUSING BLOWING AND DRIFTING SNOW...VERY LOW VISIBILITIES AND DROPPING WIND CHILL VALUES INTO THE MINUS 5 TO MINUS 20 DEGREE RANGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS... SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR WINTER SAFETY RULES...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR CAR IN CASE OF AN EMERGENCY. && $$ KSZ040-054>056-058-059-090615- /O.CON.KTOP.WW.Y.0009.000000T0000Z-091209T1200Z/ DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...LAWRENCE...EMPORIA...OTTAWA 405 PM CST TUE DEC 8 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY... * ACCUMULATIONS: A MIXTURE FREEZING RAIN...SLEET AND SNOW WILL CHANGE OVER TO ALL SNOW EARLY THIS EVENING. ADDITIONAL SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES. A GLAZING OF ROADS AND ELEVATED SURFACES IS LIKELY. * WINDS: WINDS WILL INCREASE AND BECOME NORTHWESTERLY AT 20 TO 30 MPH WITH GUSTS TO 40 MPH TONIGHT AND WILL CAUSE BLOWING SNOW IN THE OVERNIGHT HOURS. WIND CHILL VALUES WILL DROP INTO THE MINUS 5 TO MINUS 10 DEGREE RANGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS... SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR WINTER SAFETY RULES...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR CAR IN CASE OF AN EMERGENCY. && $$
000 WWUS43 KTOP 090332 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 932 PM CST TUE DEC 8 2009 KSZ038-039-091100- /O.CAN.KTOP.WS.W.0003.000000T0000Z-091209T1200Z/ /O.EXA.KTOP.WW.Y.0009.000000T0000Z-091209T1200Z/ WABAUNSEE-SHAWNEE- INCLUDING THE CITY OF...TOPEKA 932 PM CST TUE DEC 8 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST WEDNESDAY... ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER WEATHER ADVISORY FOR BLOWING SNOW...WHICH IS IN EFFECT UNTIL 6 AM CST WEDNESDAY. THE WINTER STORM WARNING HAS BEEN CANCELLED. * ADDITIONAL ACCUMULATIONS OF SNOW WILL BE LESS THAN AN INCH. * WINDS WILL INCREASE AND BECOME NORTHWESTERLY AT 20 TO 30 MPH WITH GUSTS TO 40 MPH TONIGHT CAUSING BLOWING SNOW. * IMPACTS...THE STRONG WINDS AND LIGHT SNOW COULD REDUCE VISIBILITIES TO AROUND A MILE AND WIND CHILL VALUES WILL DROP INTO THE MINUS 5 TO MINUS 10 DEGREE RANGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TRAVEL OVERNIGHT WILL BE DIFFICULT. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ KSZ037-090445- /O.CAN.KTOP.WS.W.0003.000000T0000Z-091209T1200Z/ MORRIS- 932 PM CST TUE DEC 8 2009 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WINTER STORM WARNING. LIGHT SNOW WILL CONTINUE TO TAPPER OVER THROUGH THE EVENING. THEREFORE THE WARNING HAS BEEN CANCELLED. NORTHWEST WINDS WILL INCREASE WITH GUSTS AS HIGH AS 40 MPH. THIS WILL CAUSE WIND CHILL VALUES TO FALL TO AROUND MINUS 10. $$ KSZ054>056-058-059-090445- /O.CAN.KTOP.WW.Y.0009.000000T0000Z-091209T1200Z/ LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...EMPORIA...OTTAWA 932 PM CST TUE DEC 8 2009 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WINTER WEATHER ADVISORY. THE SNOW WILL CONTINUE TO TAPPER OFF THROUGH THE NIGHT. THEREFORE THE ADVISORY HAS BEEN CANCELLED. NORTHWEST WINDS WILL INCREASE WITH GUSTS AS HIGH AS 35 MPH. THIS WILL CAUSE WIND CHILL VALUES TO FALL TO BETWEEN MINUS 5 AND MINUS 10. $$ KSZ008>012-020-091100- /O.CON.KTOP.BZ.W.0001.000000T0000Z-091209T1500Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA 932 PM CST TUE DEC 8 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 AM CST WEDNESDAY... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 AM CST WEDNESDAY. * ADDITIONAL ACCUMULATIONS OF 1 TO 2 INCHES ARE EXPECTED BEFORE THE SNOW COMES TO AN END. * WINDS FROM THE NORTHWEST AT 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL PERSIST THROUGH THE NIGHT. * IMPACTS: THE COMBINATION OF STRONG WINDS AND LIGHT SNOW WILL CAUSE BLOWING SNOW AND NEAR ZERO VISIBILITIES. DANGEROUSLY COLD WIND CHILLS OF MINUS 15 TO MINUS 20 WILL ALSO OCCUR DUE TO THE WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE WINTER WEATHER CONDITIONS ARE OCCURRING. ANY TRAVEL IS STRONGLY DISCOURAGED. IF YOU LEAVE THE SAFETY OF BEING INDOORS...YOU ARE PUTTING YOUR LIFE AT RISK. && $$ KSZ021>024-026-034>036-091100- /O.CON.KTOP.WS.W.0003.000000T0000Z-091209T1200Z/ CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY- INCLUDING THE CITIES OF...CLAY CENTER...MANHATTAN...ABILENE... JUNCTION CITY 932 PM CST TUE DEC 8 2009 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY. * ADDITIONAL ACCUMULATIONS AROUND AN INCH ARE POSSIBLE BEFORE THE SNOW COMES TO AN END BETWEEN MIDNIGHT AND 3 AM. * WINDS FROM THE NORTHWEST AT 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL CREATE NEAR BLIZZARD CONDITIONS WITH BLOWING AND DRIFTING SNOW AND VISIBILITIES AROUND A HALF MILE. * IMPACTS: THE STRONG WINDS WILL DROPPING WIND CHILL VALUES INTO THE MINUS 10 TO MINUS 20 DEGREE RANGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TRAVEL OVERNIGHT WILL BE DIFFICULT. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ KSZ040-091100- /O.CON.KTOP.WW.Y.0009.000000T0000Z-091209T1200Z/ DOUGLAS- INCLUDING THE CITY OF...LAWRENCE 932 PM CST TUE DEC 8 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY. * ADDITIONAL ACCUMULATIONS AROUND AN INCH ARE POSSIBLE BEFORE THE SNOW COMES TO AN END SHORTLY AFTER MIDNIGHT. * WINDS WILL INCREASE AND BECOME NORTHWESTERLY AT 20 TO 30 MPH WITH GUSTS TO 40 MPH TONIGHT. * IMPACTS: THE WINDS WILL CAUSE WIND CHILL VALUES WILL DROP INTO THE MINUS 5 TO MINUS 10 DEGREE RANGE. VISIBILITIES COULD ALSO BE REDUCED TO AROUND A MILE WITH THE LIGHT SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... TRAVEL OVERNIGHT WILL BE DIFFICULT. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ WOLTERS
000 WWUS43 KTOP 091036 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 436 AM CST WED DEC 9 2009 KSZ008>012-020-091500- /O.CON.KTOP.BZ.W.0001.000000T0000Z-091209T1500Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA 436 AM CST WED DEC 9 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING FOR NORTHERN NORTHEAST KANSAS... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING. * WINDS FROM THE NORTHWEST AT 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL PERSIST THROUGH THE EARLY MORNING HOURS. * IMPACTS: THE COMBINATION OF STRONG WINDS AND LIGHT SNOW WILL CAUSE BLOWING SNOW AND VERY LOW VISIBILITIES. DANGEROUSLY COLD WIND CHILLS OF MINUS 15 TO MINUS 20 WILL ALSO OCCUR DUE TO THE WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE WINTER WEATHER CONDITIONS ARE OCCURRING. ANY TRAVEL IS STRONGLY DISCOURAGED. && $$ KSZ021>024-026-034>036-091200- /O.CON.KTOP.WS.W.0003.000000T0000Z-091209T1200Z/ CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY- INCLUDING THE CITIES OF...CLAY CENTER...MANHATTAN...ABILENE... JUNCTION CITY 436 AM CST WED DEC 9 2009 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING. * WINDS FROM THE NORTHWEST AT 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL CREATE NEAR BLIZZARD CONDITIONS WITH BLOWING AND DRIFTING SNOW AND VISIBILITIES AROUND A HALF MILE. * IMPACTS: THE STRONG WINDS WILL DROPPING WIND CHILL VALUES INTO THE MINUS 10 TO MINUS 20 DEGREE RANGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TRAVEL OVERNIGHT WILL BE DIFFICULT. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ KSZ038>040-091200- /O.CON.KTOP.WW.Y.0009.000000T0000Z-091209T1200Z/ WABAUNSEE-SHAWNEE-DOUGLAS- INCLUDING THE CITIES OF...TOPEKA...LAWRENCE 436 AM CST WED DEC 9 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING. * NORTHWESTERLY WINDS AT 20 TO 30 MPH WITH GUSTS TO 40 MPH CONTINUE EARLY THIS MORNING. * IMPACTS: THE WINDS WILL CAUSE WIND CHILL VALUES WILL DROP INTO THE MINUS 5 TO MINUS 10 DEGREE RANGE. VISIBILITIES COULD ALSO BE REDUCED TO AROUND A MILE WITH THE BLOWING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... TRAVEL OVERNIGHT WILL BE DIFFICULT. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
000 WWUS43 KTOP 091149 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 549 AM CST WED DEC 9 2009 KSZ008>012-020-091800- /O.CAN.KTOP.BZ.W.0001.000000T0000Z-091209T1500Z/ /O.EXB.KTOP.WW.Y.0009.091209T1200Z-091209T1800Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA 549 AM CST WED DEC 9 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST TODAY... ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER WEATHER ADVISORY FOR BLOWING SNOW AND WIND CHILL...WHICH IS IN EFFECT UNTIL NOON CST TODAY. THE BLIZZARD WARNING HAS BEEN CANCELLED. * NORTHWESTERLY WINDS AT 20 TO 30 MPH WITH GUSTS TO 40 MPH CONTINUE THIS MORNING. * IMPACTS: THE WINDS WILL CAUSE WIND CHILL VALUES IN THE MINUS 5 TO MINUS 15 DEGREE RANGE. VISIBILITIES COULD ALSO BE REDUCED TO AROUND A MILE WITH THE BLOWING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... TRAVEL THIS MORNING WILL BE DIFFICULT. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. && $$ KSZ021>024-034>036-091800- /O.EXP.KTOP.WS.W.0003.000000T0000Z-091209T1200Z/ /O.EXB.KTOP.WW.Y.0009.091209T1200Z-091209T1800Z/ CLAY-RILEY-POTTAWATOMIE-JACKSON-OTTAWA-DICKINSON-GEARY- INCLUDING THE CITIES OF...CLAY CENTER...MANHATTAN...ABILENE... JUNCTION CITY 549 AM CST WED DEC 9 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST TODAY... ...WINTER STORM WARNING WILL EXPIRE AT 6 AM CST EARLY THIS MORNING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER WEATHER ADVISORY FOR BLOWING SNOW AND WIND CHILL...WHICH IS IN EFFECT UNTIL NOON CST TODAY. THE WINTER STORM WARNING WILL EXPIRE AT 6 AM CST EARLY THIS MORNING. * NORTHWESTERLY WINDS AT 20 TO 30 MPH WITH GUSTS TO 40 MPH CONTINUE THIS MORNING. * IMPACTS: THE WINDS WILL CAUSE WIND CHILL VALUES IN THE MINUS 5 TO MINUS 15 DEGREE RANGE. VISIBILITIES COULD ALSO BE REDUCED TO AROUND A MILE WITH THE BLOWING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... TRAVEL THIS MORNING WILL BE DIFFICULT. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. && $$ KSZ026-091300- /O.EXP.KTOP.WS.W.0003.000000T0000Z-091209T1200Z/ JEFFERSON- 549 AM CST WED DEC 9 2009 ...WINTER STORM WARNING WILL EXPIRE AT 6 AM CST EARLY THIS MORNING FOR JEFFERSON COUNTY... THE WINTER STORM WARNING WILL EXPIRE AT 6 AM CST EARLY THIS MORNING. $$ KSZ038>040-091300- /O.EXP.KTOP.WW.Y.0009.000000T0000Z-091209T1200Z/ WABAUNSEE-SHAWNEE-DOUGLAS- INCLUDING THE CITIES OF...TOPEKA...LAWRENCE 549 AM CST WED DEC 9 2009 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING FOR WABAUNSEE SHAWNEE AND DOUGLAS COUNTIES... THE WINTER WEATHER ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this blizzard warning went out at Dec 8, 11:35 AM CST, 4 hours 5 minutes earlier.
Area forecast discussion, Dec 8, 11:35 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1135 AM CST TUE DEC 8 2009 .UPDATE... UPDATED FOR 18 UTC AVIATION AND SHORT TERM WEATHER. && .DISCUSSION... UPPER LOW WAS LOCATED OVER SOUTHERN COLORADO. DRY SLOT HAD WORKED INTO SOUTHEAST AND EAST CENTRAL KANSAS THIS MORNING IS SHIFTING OFF TO THE EAST. THE LEADING WAVE WAS EMERGING FROM THE TEXAS PANHANDLE WITH A STRONGER WAVE/PV ANOMALY IN NORTHERN NEW MEXICO. WITH THE UPPER TROUGH MOVING EAST THIS AFTERNOON THE SURFACE LOW WILL MOVE ACROSS OKLAHOMA THIS AFTERNOON THEN INTO SOUTHWEST MISSOURI BY 00Z WEDNESDAY. SNOW WILL CONTINUE TO INCREASE THIS AFTERNOON ACROSS THE NORTHERN CWA. AREAS FURTHER SOUTH IN THE TRANSITION ZONE FROM VALLEY FALLS TO TOPEKA INTO COUNCIL GROVE WILL CONTINUE WITH A MIX OF FREEZING RAIN...SLEET AND SOME SNOW. AS THE COLUMN COOLS WITH DYNAMIC LIFT THIS AFTERNOON WILL SEE A CHANGE OVER BACK OVER TO ALL SNOW. ACROSS EAST CENTRAL KANSAS A MIX OF RAIN AND SNOW ALONG WITH SOME FREEZING RAIN IS EXPECTED. HAVE ADJUSTED SNOW AMOUNTS FOR THE AFTERNOON. && .AVIATION... LIFR TO IFR CIGS AND VSBYS TO PREVAIL THROUGH THE AFTERNOON INTO THE NIGHT TIME HOURS. WITH THE PASSAGE OF THE UPPER TROUGH WILL SEE THE PRECIPITATION END BY 06Z. STRONG WINDS ON THE BACK SIDE OF THE LOW WILL CAUSE SOME REDUCED VSBYS DUE TO SOME BLOWING SNOW. CIGS IMPROVE TO MVFR BY 12Z WEDNESDAY. && .PREV DISCUSSION... /ISSUED 343 AM CST TUE DEC 8 2009/ DISCUSSION... STRONG WINTER STORM ALREADY AFFECTING THE AREA BY LATE MONDAY EVENING. 100M 500MB HEIGHT FALLS AT VANDENBURG AFB WITH UPPER TROF COMING ASHORE WITH 140KT JET STREAK BEHIND IT. MEANWHILE 850MB TEMPS IN THE CENTRAL CONUS RANGE FROM -16C AT LBF TO 8C AT LZK. WARM AIR ADVECTION BRINGING LIGHT TO MODERATE SNOWS TO MUCH OF THE AREA...WITH SOME LOCATIONS ALREADY RECEIVING 3 PLUS INCHES. RADAR IMAGERY IN THE TX PANHANDLE AREA SHOWING INCREASING RETURNS SINCE 09Z. STILL HAVE SEVERAL HOURS OF ISENTROPIC LIFT TO GO BEFORE STRONG UPPER FORCING VIA PROGGED 150M 500MB HEIGHT FALLS COME IN THIS AFTERNOON. MOISTURE VALUES STILL QUITE HIGH WITH 3-4 G/KG SPECIFIC HUMIDITIES AS THE TROF NEARS...THOUGH RELATIVE LACK OF PRECIP IN SOUTHERN AREAS SHOWS THE MAIN PRECIP TYPE AND AMOUNT ISSUE. MID LEVELS WILL LIKELY STRUGGLE TO SATURATE PERSISTENTLY UNTIL AFTERNOON HERE...WITH SOUTHERLY FLOW SEVERAL THOUSAND FEET DEEP BRINGING SOME ABOVE FREEZING AIR IN AROUND 850MB. ADVISORY STILL SEEMS IN ORDER HERE. TIMING OF THE HEAVIER SNOWS TO THE NORTH IS THE MAIN QUESTION THERE WITH ONGOING SNOW MORE SUBSTANTIAL THAN EARLIER EXPECTED...WITH SOME HINTS OF BANDING EVIDENT ON RADAR AND MODEL CROSS SECTIONS. BELIEVE MODELS ARE TOO PERSISTENT WITH HIGHER QPF AMOUNTS INTO EVENING NEARLY COINCIDENT WITH UPPER TROF AXIS...SO STILL THINK HEAVIER RATES WILL OCCUR FROM MID MORNING THROUGH LATE AFTERNOON. SIGNIFICANT SNOWS WILL ONLY BE REPLACED BY INCREASING WINDS AS VERY STRONG PRESSURE GRADIENT FOLLOWS THE SURFACE LOW AND VERY COLD AIR SURGES IN. THIS WILL BRING A BLOWING SNOW CONCERN...THOUGH GUSTINESS OF WINDS DONT APPEAR TO SUPPORT BLIZZARD HEADLINES AS 925-850MB SPEEDS ARENT AS IMPRESSIVE. WILL NEED TO MONITOR SPECIFIC LEVELS OF TEMPS AND WINDS FOR POSSIBLE WIND CHILL ADVISORY NECESSITIES BOTH WEDNESDAY MORNING AND WEDNESDAY NIGHT/THURSDAY MORNING. FORECAST CHANGES BEYOND WEDNESDAY NIGHT WERE MINOR...THOUGH DID DROP TEMPS THURSDAY NIGHT AS WELL WITH WEAK WINDS AND FEW CLOUDS. 65 && .TOP WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING UNTIL 6 AM WEDNESDAY FOR KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021- KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038- KSZ039-KSZ040-KSZ054-KSZ055. WINTER WEATHER ADVISORY UNTIL 6 AM WEDNESDAY FOR KSZ056-KSZ058- KSZ059. &&
Hazardous weather outlook, Dec 8, 6:04 AM CST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 604 AM CST TUE DEC 8 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-091215- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 604 AM CST TUE DEC 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SNOW...HEAVY AT TIMES...WILL PERSIST ACROSS NORTH CENTRAL...NORTHEAST...AND PORTIONS OF EAST CENTRAL KANSAS TODAY...WITH SLEET...FREEZING DRIZZLE...AND RAIN POSSIBLY MIXING WITH SNOW MAINLY SOUTH OF THE KANSAS TURNPIKE. SOME OF THE HEAVIEST PRECIPITATION MAY OCCUR DURING THE MID TO LATE AFTERNOON HOURS...BUT THE PRECIPITATION WILL DIMINISH AS THE NIGHT PROGRESSES. TOTAL ACCUMULATIONS FOR NORTHERN AND CENTRAL PORTIONS OF THE AREA WILL RANGE FROM 7 TO 12 INCHES...WITH AROUND 15 INCHES POSSIBLE LOCALLY. SNOWFALL SOUTH OF THE KANSAS TURNPIKE WILL MAINLY RANGE FROM 2 TO 6 INCHES. STRONG NORTHWEST WINDS WILL DEVELOP TONIGHT...CAUSING BLOWING AND DRIFTING SNOW AND CREATE WIND CHILL VALUES IN THE -5 TO -20 RANGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIND CHILL VALUES EARLY WEDNESDAY MORNING AND AGAIN WEDNESDAY NIGHT AND EARLY THURSDAY MORNING WILL FALL INTO THE -5 TO -20 RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, Dec 8, 3:01 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
301 PM CST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HEAVY SNOW MINNEAPOLIS 39.12N 97.71W
12/08/2009 M6.0 INCH OTTAWA KS LAW ENFORCEMENT
6 INCHES MEASURED. SNOW CONTINUES.
&&
COMITTLocal storm report, Dec 8, 3:03 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
303 PM CST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HEAVY SNOW BLUE RAPIDS 39.68N 96.66W
12/08/2009 E9.0 INCH MARSHALL KS BROADCAST MEDIA
&&
BARJENBRUCHLocal storm report, Dec 8, 3:07 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
307 PM CST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HEAVY SNOW ABILENE 38.92N 97.21W
12/08/2009 E8.0 INCH DICKINSON KS EMERGENCY MNGR
SNOW ESTIMATED BETWEEN 6 AND 8 INCHES THROUGHOUT
DICKINSON COUNTY. HEAVIEST NORTH OF ABILENE NEAR
MANCHESTER AND MOONLIGHT.
&&
COMITTLocal storm report, Dec 8, 3:13 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
313 PM CST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HEAVY SNOW 4 SSE MORROWVILLE 39.78N 97.14W
12/08/2009 E9.0 INCH WASHINGTON KS TRAINED SPOTTER
HEAVY SNOW REPORTED. ESTIMATED 9 INCHES ON GROUND.
&&
COMITTLocal storm report, Dec 8, 3:19 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
319 PM CST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HEAVY SNOW MANHATTAN 39.18N 96.57W
12/08/2009 M6.0 INCH RILEY KS CO-OP OBSERVER
REPORTED BY STATE CLIMATOLOGIST
&&
BYRNELocal storm report, Dec 8, 3:26 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
326 PM CST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HEAVY SNOW 6 NE TALMAGE 39.09N 97.18W
12/08/2009 E8.0 INCH DICKINSON KS TRAINED SPOTTER
&&
BYRNENearby
Blizzard Warnings in Kansas, 2009Every blizzard warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.